Lightning, Ozaukee
- When
- May 21, 4:30 AM CST
- Where
- Ozaukee County, 3 mi N of Port Washington
- Property damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
A morning round of severe thunderstorms affected parts of south-central and most of southeast Wisconsin, bringing with it mostly reports of damaging wind. Some of the stronger wind reports occurred in Washington and Ozaukee County where pockets of widespread tree and structural damage resulted.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A morning round of severe thunderstorms affected parts of south-central and most of southeast Wisconsin, bringing with it mostly reports of damaging wind. Some of the stronger wind reports occurred in Washington and Ozaukee County where pockets of widespread tree and structural damage resulted. Hundreds of trees were toppled which crashed onto the roofs of many homes and vehicles from Hartford to Newburg in Washington County. Damage was estimated at nearly 350,000 dollars. Winds were estimated at 78 knots (90 mph) based on damage reports. In Ozaukee County, winds toppled trees which crushed 4 vehicles and 6 homes causing about 150,000 dollars in damage. Trees were also uprooted and deposited on Interstate 43 near Port Washington. Winds were estimated at 65 knots (75 mph), or hurricane strength. Other reports of damaging winds were noted across Dane, Rock, Walworth, Racine, and Kenosha counties with mainly scattered areas of tree damage. In addition to damaging winds, areas of urban and low lying flooding were reported in Sun Prairie and Slinger. Water was over the curbs in Sun Prairie and water was reported to have covered Highway 60 in Slinger. Water damage to basements, roads, water control systems, public buildings and public utilities totaled 353,000 dollars in Washington County. Lightning was reported to have started two buildings on fire in and near Port Washington (Ozaukee Co.) and is believed to have started an apartment complex on fire in Madison as well. Total lightning and fire damage was estimated at 125,000 dollars in Port Washington and 150,000 dollars in Madison (Dane Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 20, 1:00 PM CST, 15 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT THU MAY 20 2004 .DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING. SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN- ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH SUNDAY. BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET. GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. EISE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-221000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. ZAJDEL
The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 12:31 UTC.
11 thunderstorm wind, 3 lightning, 2 heavy rain, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403816, 5403905, 5403904, 5403903, 5403907, 5403902, 5403906, 5403817, 5403818, 5403814, 5403813, 5403819, 5403898, 5403899, 5403901, 5403900, 5403815.